Alert archive / Michigan / Flash Flood Warnings in 2007

Flash Flood Warning 18, NWS Northern Indiana

August 7, 2007Berrien County, Cass County, Michigan

NWS Northern Indiana issued this flash flood warning at Aug 7, 2007, 6:12 AM EDT for Berrien County, Cass County, Michigan. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 7, 2007, 6:12 AM EDT (10:12 UTC)
Expired
Aug 7, 2007, 12:00 PM EDT
In force
6 hr
Issued by
NWS Northern Indiana
Area
Whole counties

Counties Berrien County, MI, Cass County, MI

The radar

The Northern Indiana radar (KIWX), 75 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 8:05 AM EDTHEAVY RAIN 3.6Eau Claire, MI3.6 INCHES OVERNIGHT RAINFALL
Aug 7, 8:09 AM EDTFLASH FLOODSt. Joseph, MIVEHICLES STALLED ON ROADS THROUGHOUT COUNTY...WATER FROM CURB TO CURB IN SEVERAL AREAS...THREE BASEMENTS FLOODED...FEW TREES AND POWERLINES DOWN IN NEW BUFFALO
Aug 7, 8:12 AM EDTFLASH FLOODCassopolis, MIONE FOOT OF WATER OVER POKAGAN HIGHWAY IN CASS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 10.2 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2007-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2007-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIWX 071015
FFWIWX
MIC021-027-071600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
612 AM EDT TUE AUG 7 2007

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BERRIEN COUNTY IN SOUTHWEST MICHIGAN  
  CASS COUNTY IN SOUTHWEST MICHIGAN 

* UNTIL NOON EDT

* AT 600 AM EDT...A TRAINED WEATHER SPOTTER REPORTED EXTREME 
  RAINFALL RATES OF 1.5 INCHES IN 30 MINUTES IN STEVENSVILLE  
  MICHIGAN. FLASH FLOODING FROM THUNDERSTORMS MOVING THROUGH 
  SOUTHWEST LOWER MICHIGAN IS EXPECTED AS EXTREME RAINFALL RATES 
  PERSIST FOR SEVERAL HOURS. NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED A LARGE AREA OF RAINFALL RATES OF 2 TO 5 INCHES PER HOUR 
  TO MOVE ONSHORE INTO BERRIEN AND THEN THROUGH CASS COUNTIES IN 
  SOUTHWEST LOWER MICHIGAN THIS MORNING. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
  STEVENSVILLE...BENTON HARBOR...BERRIEN SPRINGS...EAU CLAIRE...
  GLENDORA...NILES...EDWARDSBURG...DOWAGIAC...AND CASSOPOLIS.

ADDITIONAL RAINFALL AMOUNTS OF UP TO 5 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 4219 8642 4177 8685 4177 8579 4206 8579
      4210 8623

$$
2 follow-up statements
000 
WGUS73 KIWX 071226
FFSIWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
824 AM EDT TUE AUG 7 2007

MIC021-027-071600-
BERRIEN MI-CASS MI-
824 AM EDT TUE AUG 7 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON EDT FOR CASS
AND BERRIEN COUNTIES IN SOUTHWEST MICHIGAN...

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
MILLBURG...WAKELEE...INDIAN LAKE...DEWEY LAKE...SANDY 
BEACH...STEVENSVILLE...ST. JOSEPH...MARCELLUS...EAU 
CLAIRE...DOWAGIAC...BENTON HEIGHTS AND BENTON HARBOR.

ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE INCH ARE POSSIBLE IN 
THE WARNED AREA. SEVERAL REPORTS OF FLOODED ROADS AND A FEW STALLED 
CARS HAVE BEEN RECEIVED THROUGH LAW ENFORCEMENT AGENCIES. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

IF YOU HAVE FLOODING TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4219 8642 4177 8685 4177 8579 4206 8579
      4210 8623

$$
000 
WGUS73 KIWX 071442
FFSIWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1036 AM EDT TUE AUG 7 2007

MIC021-027-071446-
BERRIEN MI-CASS MI-
1036 AM EDT TUE AUG 7 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CASS AND BERRIEN
COUNTIES IN SOUTHWEST MICHIGAN...

THE HEAVY RAINFALL FROM EARLIER THIS MORNING HAS EXITED THE AREA. AS 
A RESULT NO FURTHER INCREASE IN FLOODING IS EXPECTED FOR THE NEXT 
SEVERAL HOURS. THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

SOME LOW AREAS AND AREAS WITH POOR DRAINAGE MAY SEE STANDING WATER 
FOR A FEW MORE HOURS...BUT THE THREAT TO LIFE AND PROPERTY HAS 
DIMINISHED. SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE INTO THIS 
AFTERNOON. THE THREAT FOR HEAVY RAINFALL WILL ACCOMPANY THESE STORMS 
AND MAY CAUSE ADDITIONAL CONCERNS. 

IF YOU HAVE FLOODING TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4219 8642 4177 8685 4177 8579 4206 8579
      4210 8623

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 5:17 AM EDT, 55 minutes earlier.

Area forecast discussion, Aug 7, 5:17 AM EDT, 55 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
517 AM EDT TUE AUG 7 2007

.SHORT TERM...
TODAY AND TONIGHT...A HOT AND VERY HUMID AIRMASS EXTENDED ACROSS
NORTHERN INDIANA AND NORTHWEST OHIO EARLY TUESDAY MORNING. EARLY
MORNING HEAT INDEX VALUES WERE ALREADY IN THE MID TO UPPER 80S OVER
NE IL INCLUDING 88F AT IKK. CONVECTION WAS FIRING FURTHER NORTH
CLOSE TO THE WI/IL BORDER NORTH OF THE CAP. SATELLITE INDICATIONS
WERE THAT CLOUD TOP TEMPERATURES AND PERSISTENCE WERE SUFFICIENT TO
MEET THE TRUE DEFINITION OF A MESO CONVECTIVE COMPLEX. THIS MCC
SHOULD MOVE EAST INTO LOWER MICHIGAN...BUT MAY DIP SOUTH INTO
INDIANA THIS MORNING AS ENVIRONMENTAL LOW LEVEL WINDS CONTINUE TO
INCREASE AND BACK. BELIEVE RAINFALL RATES COULD REACH 5 TO 6 INCHES
AN HOUR...OR AN INCH OF RAIN IN 10 TO 12 MINUTES. RFD REPORTED 2.75
INCHES OF RAIN IN AN HOUR AND A COOP OBSERVER REPORTED 4.83 INCHES.
THE AIRMASS FURTHER EAST OVER SW LOWER MICHIGAN HAS BEEN WORKED OVER
BY PREVIOUS CONVECTION...SO RAINFALL RATES SHOULD NOT BE AS EXTREME.
HAVE PLACED THE HIGHEST STORMS CHANCES OVER LOWER MICHIGAN THIS
MORNING...WITH LOWER CHANCES FURTHER SOUTH OVER INDIANA. HAVE ALSO
MENTIONED THE CHANCE FOR HEAVY RAINFALL. EVEN WITH THE HEAVY
RAINFALL RECENTLY...THE GROUND HAS BEEN ABLE TO ABSORB MOST
RAINFALL. EXPECT THIS CONVECTIVE COMPLEX TO EVENTUALLY PUT OUT AN
OUTFLOW BOUNDARY EAST/WEST OVER NORTHERN INDIANA AND NORTHWEST OHIO.
AFTERNOON HEATING WILL CAUSE THE AIRMASS OVER NORTHERN INDIANA AND
NW OH TO BECOME EXTREMELY UNSTABLE...WITH CAPE VALUES TOPPING 3000
J/KG. A MODIFIED NAM/WRF SOUNDING INDICATED FORECAST CAPES OF 3600
J/KG. THE OUTFLOW BOUNDARY SHOULD BECOME A FOCUS FOR STORMS DURING
THE AFTERNOON WITH SEVERE STORMS POSSIBLE. PRECIPITABLE WATER VALUES
WERE EXTREMELY HIGH...WITH BUFKIT NAM/WRF TOPPING AN AMAZING 2.6
INCHES. THIS SITUATION WILL NEED TO BE MONITORED CLOSELY BY THE
SUBSEQUENT SHIFT FOR BOTH HEAVY RAINFALL AND SEVERE STORMS. ALTHOUGH
THE FREEZING LEVEL IS OVER 15000 FEET...VERY STRONG AND PERSISTENT
UPDRAFTS STILL MAY BE ABLE TO PRODUCE LARGE HAIL.

HAVE ALSO ISSUED AN HEAT ADVISORY FOR ALL OF NORTHERN INDIANA AND NW
OHIO. DEW POINTS HAVE BEEN POOLING SOUTH OF THE BOUNDARY...AND
COMBINED WITH TEMPERATURES IN THE LOWER 90S...HEAT INDICES WILL BE
ABLE TO MEET OR EXCEED 100 DEGREES FOR SEVERAL HOURS. DAYTIME
CONVECTION MAY BRING SOME RELIEF FROM THE HEAT AND HUMIDITY.

&&

.LONG TERM...
WEDNESDAY THROUGH MONDAY. FOCUS PRIMARILY ON DY2-3 THIS
FORECAST CYCLE. LEANED HIGHLY ON NAM THROUGH F60 AND GFS REJECTED
WITH FEEDBACK ISSUES AND POOR MOS HANDLING OF TEMPS AS TOO WARM IN
THIS EXTREMELY MOIST ENVIRONMENT. FIRST MIDLEVL WAVE CURRENTLY ACRS
IA TO PROGRESS THROUGH SOUTHERN PERIPHERY OF WESTERLIES TO ERN
GRTLKS LATER TONIGHT. IN WAKE OF THIS WAVE AND ANTICIPATE ML
RIDGING...IN ADVANCE OF NEXT WAVE OVER FOUR CORNERS...TO PROVIDE
TEMPORARY SQUELCH TO CONVECTION AND INITIAL THOUGHTS ANTICIPATE A
DRY YET HUMID WED. FURTHER CONFIDENCE TO REMOVE POPS FOUND IN PREV
DAYSHIFT DISCN. CHC TSRA WITH ANOTHER SUBSTANTIAL WAVE APPROACHING
SRN GRTLKS WED NIGHT THOUGH BEST LLJ AND THETA-E RIDGING STILL TO
OUR WEST. BEST CHC FOR TSRA ON THU AS WAVE FLATTENS THROUGH NRN EDGE
OF PERSISTENT DEEP GULF COAST RIDGE AND CWA ENTERS BETTER HODO
PROFILE WITH 0-6 KM BULK LAYER SHEAR ROUGHLY 30 KTS AND SHOULD
CONVECTION TIMING HOLD FOR BETTER DIURNAL DESTABILIZATION FOR
SBCAPES TO 3000-4000 J/KG SUGGESTIVE OF SEVERE RISK WITH WIND
PRIMARY/HAIL SECONDARY THREATS POSSIBLE...THOUGH FOR NOW WITH LACK
OF CERTAINTY WRT MESOSCALE PATTERN...HAVE JUST TRENDED POPS HIR.

&&

.AVIATION...
THE TROPICAL TYPE AIRMASS WILL REMAIN OVER NORTHERN INDIANA TODAY.
ONGOING SHOWERS AND SCT STORMS NW OF SBN SHOULD PERSIST INTO THE
MORNING WITH SOME OF THESE REACHING SBN. A BRIEF SHOWER IS ALSO
POSSIBLE AT FWA. STORMS SHOULD DEVELOP AND INTENSIFY THIS AFTERNOON
WITH DAYTIME HEATING...ESPECIALLY OVER AREAS SOUTH OF SBN AND FWA.
FOR NOW...HAVE LEFT THUNDER OUT OF TAFS AS THERE WAS STILL WAS TOO
MUCH UNCERTAINTY CONCERNING EXACTLY WHERE AND WHEN STORMS WERE GOING
TO FIRE.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...HEAT ADVISORY FROM NOON EDT /11 AM CDT/ TODAY TO 8 PM EDT /7 PM
     CDT/ THIS EVENING FOR INZ003>009-012>018-020-022>027-
     032>034.

MI...NONE.
OH...HEAT ADVISORY FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR
     OHZ001-002-004-005-015-016-024-025.

LM...NONE.
&&

SHORT TERM...SKIPPER
LONG TERM....MURPHY
AVIATION...SKIPPER
Hazardous weather outlook, Aug 7, 5:41 AM EDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
541 AM EDT TUE AUG 7 2007

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-080945-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
541 AM EDT TUE AUG 7 2007 /441 AM CDT TUE AUG 7 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

IT WILL BE HOT AND HUMID TODAY WITH AFTERNOON HEAT INDICES FROM
100 TO 105 SOUTH OF THE MICHIGAN LINE.

THERE IS ALSO A CHANCE OF THUNDERSTORMS ACROSS THE AREA TODAY AND
TONIGHT. LOCALLY HEAVY RAINFALL WILL ACCOMPANY THE STORMS. THERE
IS A SLIGHT CHANCE THAT SOME STORMS THIS AFTERNOON WILL PRODUCE
DAMAGING WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT AND HUMID WEATHER IS EXPECTED TO CONTINUE WEDNESDAY AND THURSDAY
WITH AFTERNOON HEAT INDICES REACHING AROUND 100 DEGREES OVER MOST
OF THE AREA BOTH DAYS. IN ADDITION...THE NIGHTS WILL BE WARM AND
MUGGY. THERE IS ALSO A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT. THERE IS A SLIGHT CHANCE THAT THE STORMS
ON THURSDAY COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-080945-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
541 AM EDT TUE AUG 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY. A FEW STORMS MAY ALSO CONTAIN
WIND GUSTS TO 30 KNOTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS ALSO A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT. WIND GUSTS OF 30 TO 40 KNOTS AND HIGH WAVES WILL
BE POSSIBLE IN AND NEAR THUNDERSTORMS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:09 PM EDTSevere Thunderstorm WarningIWXCass, Saint Joseph66 min
Aug 7, 5:54 PM EDTSevere Thunderstorm WarningIWXHillsdale51 min

Nearby

Flash Flood Warnings in Michigan, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.